Flare up

Hi

I wonder if I could have some help with this,

I was feeling a bit unwell, with tiredness, constipation and felt achy, so had my bloods done via Blue Horizon end of June and the results were:

T3 3.6. (3.1-6.8

T4 13.1 (12-22)

TSH 2.5 (.27-4.2)

Beginning of July I had a week of palpitations, feeling panicky and unable to sleep, as I was due to see consultant I thought I could discuss above results and I was sure he would say I need an increase. He wanted to do his own test which were

T3 4.2 (3.1-6.8)

TSH 1.6 (.3-6)

T4 16.1 (7.5-21)

So he said results are normal and I don't need the T3 I was prescribed in January. And to carry on with 25/50mcgs alternate days. The problem is I've had this happen in the past where it gets low and then the thyroid comes back to life and I get a surge of too much hormone.

I have reduced to 25mcgs daily as I feel hyper even after taking 50mcgs.

I am thinking about coming off thyroxine altogether and see if my gland settles on its own and then maybe just taking T3 in small doses.

I've asked this before but can anyone tell me their experiences about how long it took for these attacks to stop?

Thanks

RG

16 Replies

oldestnewest
  • Do you have Hashi's? That's the only kind of 'attack' I can think of. What do you mean by feeling hyper? I can't imagine that the thyroid is going to 'settle' in any way.

    But, also, was the blood for these two tests taken at the same time of day? Had you taken your hormone before either of them, or had you eaten at all? All these things can make a difference.

    But even take the difference in the FT4 into account, your FT3 is still too low. You are not converting and do need that T3. However, what is the advantage of coming off the Levo? Do you think it makes you feel ill?

  • Hi Greygoose

    Thanks for replying, yes I do have Hashis

    The bloods were both taken in the morning before meds.

    I had a similar episode when I was first diagnosed, my results then were TSH 22.4 which came down to 9 in one week and I wasn't on meds then, but Dr thought I had a surge of hormone,

    I don't know whether this is a flare up or my thyroid responding to low level

    Of hormone so maybe my gland producing surges of hormone every so often?

    At the moment I've felt unwell after taking the 50mcgs as if I am hyper so I reduced to 25mcgs.

    Thank you

    RG

  • What happens is, the Hashi's antibodies destroy a clump of thyroid gland cells, which then dump all the hormone they contain into the blood Stream.

    The time it takes for the attacks to stop is the time it takes for the antibodies to completely destroy your thyroid. The time it can take to destroy the gland varies from person to person. In my case, I think it took over 50 years, but difficult to be accurate.

    That is why people try to reduce antibodies by going gluten and/or dairy-free. But, you also need to keep your TSH suppress so as not to antagonise the antibodies with gland activity. None of this works for everybody, of course, but Worth a try. But you would need a lot more Levo than 25 mcg Levo! T3 will probably bring your TSH down more easily, but you'd have to take more than you're taking now.

    Or, there is something called LDN, which you could research. But I do'nt know what the chances are of you being prescribed that.

    It's quite normal to have hypo and hyper symptoms at the same time with Hashi's. But that doesn't mean you are hyper. It just means that some cells are getting too much hormone, whilst others aren't getting any at all! I always think this is somewhat of a design fault on the part of mother nature. lol

  • Greygoose that makes sense to me, I am feeling less shaky today and almost normal, so I think this attack is going off and I will feel hypo again soon,

    I'm sorry to hear yours took 50 years to die off, did you have similar episodes?

    I've tried upping the T4, and I seem to get another cycle of feeling hyper, so I may try the T3 route, Now I need to find a T3 supply as I will no longer get it via GP.

    thanks for your reply,

    RG

  • I had periods of feeling bad and periods of feeling great - periods of putting on weight, no matter what, and periods of just losing it for no reason. But as I wasn't diagnosed until I was 55, I had no idea what was going on - I'd never even heard of a thyroid! It's only with hindsight that I can say : ah, yes! That must have been a hyper swing!

    For the T3, post a new question and people will PM you with sources. :)

  • Thank you very much for your help,

    RG

  • Oh, just a thought, looking at your psuedo : you're not still running, are you? Because that will use up your T3, and you haven't got enough to begin with. Running is contra-indicated at this stage of your treatment. :(

  • Wow I had no idea that would be a problem,

    I haven't been able to do much exercise because my hip and knee joints have been too sore. I suspect it's all connected. (I should change my name I think! )

    Strangely I've just come back from restaurant early because of sudden dizziness and fast heart beat, definitely having some sort of flare up I think.

    Thank you GG

    RG

  • Despite what doctors say, everything is connected to everything in one way or another. It's just best to assume there's a connection.

    One of the problems with modern medicine is that it has divided the body up into different specialties. And none of the so-called specialists have any idea how they all interact. Gynacologists Don't seem to know that 'women's problems' are often caused by low thyroid, and endos Don't seem to know how sex hormones can interfer with thyroid hormones. The ENT I saw seemed to be unaware that there was a gland called the thyroid right next to the throat he was examining, that was causing me to have problems swallowing because it was enlarged! It's tragic, really.

    Have you had your vit D, vit B12, folate, iron and ferritin tested? The dizziness, for example, could be due to low B12. Vitamins and minerals are most definately connected to thyroid. Hypos often have low levels, but they all need to be optimal for the thyroid to work. So, if you haven't done so already, best to get them checked.

  • Yes I agree, in the last year I have seen 3-4 different consultants and only the rheumatologist looked at whole picture I felt. I saw a gynae for heavy periods who just looked at the fibroid but ignored low T3. I did have a positive coeliac test but neg biopsy and low Vit D. I've also been told it's in my head and stress related.

    I have now started gluten free diet to see if it would make a difference. Iron is being tested tomorrow as I'm having operation to remove fibroid this week.

    Dizziness seems to be every time I have a flare up. It's been a miserable time really as I'm sure many others on this site have found.

    Thanks again GG

    RG

  • You're welcome, RG.

  • Hi Runnergirl, I think stopping all levo and just going on T3 for a while seems very reasonable. For one thing your T4 may not be converting very well. Is your ferritin high enough? I had more palpitations with T4 than ever had on T3). In the meantime supporting your adrenals may be a good idea as the two glands are very connected. Well, everything is connected. Have you ever had antibody testing?

  • Dear Heloise

    thank you for responding,

    I havent had my adrenals tested, I think I may have to do this privately.FBC is due tomorrow as I am awaiting surgery for fibroid removal so will know if I need iron tabs this week.

    I am thinking if I do get a flare up I can easily skip the T3 rather than waiting for T4 to get out of my system.

    Please could anyone PM me with where I could get T3?

    RG

  • I hate to say this since I am not a doctor but is surgery the only option right now? I'm sure you have symptoms but they might go away when you get your thyroid situation under control. This makes the lack of good treatment very serious when it leads to surgery. I don't know if you watched the video but they are short and I want you to look at this one as well. This type of doctor looks at the whole picture in functional medicine not just bits and pieces.

    Progesterone and sex hormones, also glucose and steroids are related to your adrenals and cholesterol. Instead of treating things per symptom, get them all straightened out.

  • Thanks Heloise

    He's a great Dr and makes so much sense, As I've mentioned in previous posts it's so difficult to find a Dr who believes you. It's made me feel too scared to see my GP who only goes by thyroid numbers, thats why so many of us end up here.

    Thank you so much for your help today.

    RG xx

  • youtube.com/results?search_...

    This man gives much more information and knows the human body and how it functions. Most supplements are easy to find at health websites like iHerb. You should be on a D3/K2 right now if you know you are deficient and B12 as well. I know it's preferable to have a doctor's oversight but it is so difficult if not impossible.

You may also like...